Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 224, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 6, 2016, 6:16 PM CDT for Linn County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2016, 6:16 PM CDT (23:16 UTC)
- Expired
- Oct 6, 2016, 7:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Linn County, KS
The radar
The Pleasant Hill radar (KEAX), 92 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 6:28 PM CDT | HAIL 1 | 4 Sw Blue Mound, KS | |
| Oct 6, 7:00 PM CDT | TSTM WND GST 60 | 5 Se Mound City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1009 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.8
The text
As transmitted.
608
WUUS53 KEAX 062316
SVREAX
KSC107-070000-
/O.NEW.KEAX.SV.W.0224.161006T2316Z-161007T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
616 PM CDT THU OCT 6 2016
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LINN COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 700 PM CDT
* AT 616 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KINCAID...OR
12 MILES NORTHEAST OF LA HARPE...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PLEASANTON...MOUND CITY...BLUE MOUND AND PRESCOTT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3804 9508 3823 9507 3835 9489 3820 9463
3804 9464
TIME...MOT...LOC 2316Z 245DEG 33KT 3801 9510
HAIL...1.25IN
WIND...60MPH
$$
LEIGHTON3 follow-up statements
264
WWUS53 KEAX 062335
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
635 PM CDT THU OCT 6 2016
KSC107-070000-
/O.CON.KEAX.SV.W.0224.000000T0000Z-161007T0000Z/
LINN KS-
635 PM CDT THU OCT 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN LINN COUNTY...
AT 634 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BLUE
MOUND...OR 9 MILES SOUTHWEST OF MOUND CITY...MOVING NORTHEAST AT 30
MPH. AT 630 PM EMERGENCY MANAGEMENT OF LINN COUNTY REPORTED QUARTER
SIZED HAIL SOUTH OF K 31 ON K3 HIGHWAY SOUTHWEST OF BLUE MOUND.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...EMERGENCY MANAGEMENT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PLEASANTON...MOUND CITY...BLUE MOUND AND PRESCOTT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3816 9507 3830 9481 3820 9463 3804 9464
3804 9508
TIME...MOT...LOC 2334Z 242DEG 28KT 3806 9496
HAIL...1.25IN
WIND...60MPH
$$
LEIGHTON103
WWUS53 KEAX 062345
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 PM CDT THU OCT 6 2016
KSC107-070000-
/O.CON.KEAX.SV.W.0224.000000T0000Z-161007T0000Z/
LINN KS-
645 PM CDT THU OCT 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN LINN COUNTY...
AT 644 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUND CITY...
MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PLEASANTON...MOUND CITY...BLUE MOUND AND PRESCOTT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3812 9504 3828 9477 3820 9463 3804 9464
3804 9504
TIME...MOT...LOC 2344Z 245DEG 33KT 3810 9485
HAIL...1.25IN
WIND...60MPH
$$
LEIGHTON306
WWUS53 KEAX 062354
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
654 PM CDT THU OCT 6 2016
KSC107-070000-
/O.CON.KEAX.SV.W.0224.000000T0000Z-161007T0000Z/
LINN KS-
654 PM CDT THU OCT 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN LINN COUNTY...
AT 654 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUND CITY...
MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PLEASANTON...MOUND CITY AND PRESCOTT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3812 9495 3824 9470 3816 9464 3804 9464
3804 9495
TIME...MOT...LOC 2354Z 251DEG 29KT 3810 9479
HAIL...1.25IN
WIND...60MPH
$$
LEIGHTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 4:05 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Oct 6, 4:05 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 405 PM CDT Thu Oct 6 2016 .Discussion... Issued at 400 PM CDT THU OCT 6 2016 The next 12 hours look to be a bit busy as storms persist across the region ahead of, and eventually along, a cold front that will sweep through far eastern Kansas and Missouri later tonight. Convection from overnight lingered into the morning hours across southern Kansas and into central Missouri bringing cooling rains and thunderstorms to much of east central Kansas into central and northeast Missouri. Additionally, convection got going again mid- morning near the Iowa-Missouri state line; lifting north through the morning and afternoon hours. Stepping back to look at the big picture, the convection across our region is occurring ahead of a frontal boundary wallowing this afternoon across central Kansas northeast through southeast Nebraska into western Iowa, emanating from a surface low in Kansas that is a reflection of a larger synoptic level trough over the Rockies. It is this large trough it will push the frontal boundary southeast trough eastern Kansas and Missouri tonight. On the up side, after the front pushes through any lingering storms will quickly dissipate leaving behind dry conditions and cool temperatures for Friday --highs in the 60s-- and through the weekend --highs in the 70s--. Next chance of widespread storms will likely wait till mid to late next week. For this evenings storms...the environment ahead of the storms is generally sufficient for severe weather, but due to convection that has percolated ahead of the front today instability is not particularly robust. The low levels of the atmosphere have remained a bit stable in area due to the cloud cover from the convection earlier today. That said, there is some instability to work with especially as you get above the boundary layer, as evident by comparing surface based CAPE (~500 to 1000J/KG) and MUCAPE (~1500 to 2000 J/KG). So, while there is sufficient instability as storms move in, any strong storms that do get going will have no problem finding the organizing shear as 0-6KM values are running around 50 knots this afternoon thanks to the 40 to 50 knot low level jet oriented parallel to the front across eastern Kansas and western Missouri. Expectations are that individual super cells will develop near the front across Kansas, moving northeast, before congealing into a line of storms that will progress across western Missouri into northeast and central Missouri late tonight/early Friday morning. As such, the severe threat looks highest for eastern Kansas and the first couple rows of counties into Missouri through about 9 PM tonight with large hail, damaging winds our primary threats; however isolated tornadoes can not be ruled out. Otherwise, as the line of storms push east later tonight the severe potential will transit to only threats from hail and damaging winds for areas of central to northeast Missouri. Lastly, with precipitable water values running over one inch, any and ever storm tonight will be able to put down a quick inch of rain. This will likely lead to flooding issues along area rivers, creeks and streams, that are near flood stage already; though flash flooding looks very limited as the storms are expected to be progressive enough to mitigate the potential. && .Aviation...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 101 PM CDT THU OCT 6 2016 Cloudy, MVFR CIGS, will likely prevail for the rest of the afternoon ahead of what is expected to be a developing line of thunderstorms that will sweep through later this evening. Confidence on timing of this evenings storms is a bit low, along with the associated CIGs, so anticipate some amendments with the activity later today. Otherwise, a cold front will follow the storms through the region tonight, helping clear out clouds Friday morning. Currently, the air mass behind the front looks dry and windy enough to mitigate any concerns for fog in the morning, but later shifts will have to keep an eye on this. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Cutter Aviation...Cutter
Hazardous weather outlook, Oct 6, 5:20 AM CDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 520 AM CDT THU OCT 6 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071030- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 520 AM CDT THU OCT 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO TRACK ACROSS THE AREA THIS EVENING. THE HIGHEST RISK FOR SEVERE STORMS...INCLUDING DAMAGING WINDS AND A FEW TORNADOES...WILL BE NEAR AND WEST OF INTERSTATE 35. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 11:54 PM CDT | Special Weather Statement | EAX | Johnson, Wyandotte | 36 min |
| Oct 6, 2:48 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 27 min |
| Oct 6, 3:13 AM CDT | Severe Thunderstorm Warning | EAX | Miami | 32 min |
| Oct 6, 5:53 AM CDT | Areal Flood Advisory | EAX | Linn, Miami | 3 hr |
| Oct 6, 6:58 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.